Colorado, 2005

Damaging Wind in Colorado, June 28, 2005

June 28, 2005 · NWS GJT · 1 event in 1 county or zone

Strong thunderstorm outflow winds were clocked at the Storm King RAWS automated observing station.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong thunderstorm outflow winds were clocked at the Storm King RAWS automated observing station.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 28, 5:58 PM MST, 12 minutes earlier.

Area forecast discussion, Jun 28, 5:58 PM MST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
658 PM MDT TUE JUN 28 2005

.UPDATE...
UPDATED TO CANCEL SEVERE THUNDERSTORM WATCH AND RED FLAG WARNING FOR
PORTIONS OF EASTERN UTAH AND PORTIONS OF WESTERN COLORADO.

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
MUCH DRIER AIRMASS MOVES INTO THE AREA OVERNIGHT IN WESTERLY FLOW
BEHIND THE TROUGH.

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...NO CHANGES TO THE
GENERAL FORECAST OF A CONSISTENT DRY PATTERN WITH TEMPS A LITTLE
ABOVE NORMAL. MODELS CONTINUE TO ADVERTISE A BROAD AREA OF HIGH
PRESSURE ACROSS THE SOUTHERN HALF OF THE CONUS...WITH WESTERLY FLOW
ACROSS THE NORTHERN HALF. THE GFS INDICATES THAT THE LOW WEAKENS OVER
THE WEST DURING THE WEEKEND FOR A WEAK SOUTHWESTERLY FLOW OVER THE
FORECAST AREA THROUGH THE LATER DAYS OF THE PERIOD. HOWEVER THE 00Z
EC DOES NOT SHOW THIS TREND. AND FOR THE ENTIRE PERIOD IS STRONGER
WITH THE HIGH PRESSURE...EXTENDING IT OVER THE SOUTHERN 2/3RDS OF THE
CONUS. IN ANY CASE THE CONDITIONS WILL REMAIN DRY. TO ACCOUNT FOR THE
STRONGER HIGH IN THE EC HAVE KEPT TEMPS A LITTLE ABOVE THE MEX
GUIDANCE.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

JDC/MC
Hazardous weather outlook, Jun 28, 5:52 PM MST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
652 PM MDT TUE JUN 28 2005

COZ001>014-017>023-UTZ022>025-027>029-291100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
652 PM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK EASTERN UTAH AND WESTERN COLORADO.

.DAY ONE...TONIGHT...

THUNDERSTORMS WILL DIMINISH IN STRENGTH AFTER 7 PM...BUT ISOLATED
STORMS AFTER MIDNIGHT WILL PERSIST...MAINLY NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

FOR WEDNESDAY...ISOLATED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE IN THE HIGH COUNTRY...MAINLY NORTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

In the hours before

Special weather statement, Jun 28, 5:52 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
652 PM MDT TUE JUN 28 2005

COZ001>003-006>009-013-UTZ022>025-027>029-290130-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
FLAT TOPS-GRAND AND BATTLEMENT MESAS-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-SOUTHEAST UTAH-TAVAPUTS PLATEAU-
652 PM MDT TUE JUN 28 2005

...SEVERE THUNDERSTORM WATCH 545 FOR EASTERN UTAH AND NORTHWEST
COLORADO HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 545 HAS BEEN CANCELLED FOR
DAGGETT...UINTA...GRAND AND SAN JUAN COUNTIES OF EASTERN UTAH AND
MOFFAT...RIO BLANCO...GARFIELD AND MESA COUNTY OF WESTERN COLORADO.

THE SEVERE THUNDERSTORM THREAT HAS DIMINISHED OVER THIS AREA. SOME
THUNDERSTORMS WILL STILL OCCUR THIS EVENING. HOWEVER...THE STORMS ARE
EXPECTED TO STAY BELOW SEVERE CRITERIA.

JDC

The radar

The Grand Junction radar (KGJX), 91 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
June 28, 6:10 PM MST to 6:15 PM MST
Where
Garfield County, 5 mi WNW of Glenwood Spgs
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.583, -107.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470066.